Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 28, 2003, 5:54 PM CDT for Todd County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 5:54 PM CDT (22:54 UTC)
- Expired
- Jul 28, 2003, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Todd County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
360 WUUS53 KPAH 282254 SVRPAH KYC219-282330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 554 PM CDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TODD COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 630 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF ELKTON...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE ALLEGRE...GUTHRIE AND TRENTON LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS... DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3699 8729 3666 8734 3665 8708 3689 8707 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:10 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 28, 3:10 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT MON JUL 28 2003 MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION FROM MIDWEEK THROUGH THE WEEKEND. DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED. SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE. A FEW SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS. THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE SOUTH OR SOUTHWEST. WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30 PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING. WITH THE MID AND UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT. FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF SUPPORTING CONVECTION. OTHERWISE WILL SHOW DECENT CLEARING IN THE NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH. THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN THE NORTHERN PLAINS FOR THE MID TO LATE WEEK. THE MAIN EFFECT ON OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD SURFACE BOUNDARY. THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION FROM THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS. WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD. HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER THE AREA. WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY TO TIME ANY FEATURES IN THE FLOW. THE MEDIUM RANGE MODELS DO CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS REASONABLE. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO THE MAV THROUGH WEDNESDAY NIGHT. THIS RESULTED IN ONLY MINOR CHANGES TO THE EXISTING FORECAST. .PAH...NONE. DRS
Hazardous weather outlook, Jul 28, 4:10 AM CDT, 13 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 410 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH THUNDERSTORMS THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 4:32 PM CDT, 1 hour 22 minutes before
ILZ090-094-KYZ005-007-008-282132- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 432 PM CDT MON JUL 28 2003 ...HAIL UP TO DIME SIZE POSSIBLE... AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH 515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO 40 MPH. PRESLEY
Local storm report, Jul 28, 4:45 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM PADUCAH KY 0.88 INCH HAIL
07/28/03 MCCRACKEN NICKEL SIZED HAIL
REPORTED IN REIDLAND BY
OFF DUTY NWS EMPLOYEELocal storm report, Jul 28, 4:52 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM PADUCAH KY WIND DAMAGE
07/28/03 MCCRACKEN BUILDING COLLAPSED AT
10TH AND MADISON. ROOF
BLOWN OFF AND BUILDING
DEBRIS DAMAGED NEARBY CAR
AT 7TH AND KENTUCKY. FOP
MONUMENT DESTROYED AT
COURTHOUSE LAWN. REPORTED
BY DES DIRECTOR.Local storm report, Jul 28, 4:55 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM PADUCAH KY 0.75 INCH HAIL
07/28/03 MCCRACKEN DIME SIZED HAIL REPORTED
NEAR MILE MARKER 14 ON
INTERSTATE 24 IN REIDLAND
AREA BY OFF DUTY NWS
EMPLOYEE.Local storm report, Jul 28, 4:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM DUTCHTOWN AREA MO 0.75 INCH HAIL AND WIND
07/28/03 CAPE GIRARDEAU HIGHWAY 74 AND COUNTY
ROAD 220...60 MPH WINDS
AND DIME SIZED HAIL
REPORTED BY CAPE COUNTY
EOC.Local storm report, Jul 28, 5:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM POPLAR BLUFF MO 0.75 TO 1.00 INCH HAIL
07/28/03 BUTLER AND WIND TREES DOWN ON W HIGHWAY
NEAR HIGHWAY 67. TREES
DOWN IN POPLAR BLUFF.
DIME TO QUARTER SIZED
HAIL IN POPLAR BLUFF.
REPORTED BY EMA
DIRECTOR.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:35 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, McCracken, Marshall | 40 min |
| Jul 28, 5:17 PM CDT | Severe Thunderstorm Warning | PAH | Lyon, Marshall, Trigg | 28 min |
| Jul 28, 5:30 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle | 45 min |
| Jul 28, 5:38 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 22 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.